Radiotherapy Patient information
|ROOJ Home Page|
|Table of Contents|
|Cancer Treatment Info- Patients||Cancer Treatment Info- Professional||Clinical Trials Links|
|Professional Downloads||Patient Information||Web Links|
|Patient Oriented Cancer Organizations||Professional Organization Links||Search ROOJ|
|Commercial Business Links||Other Professional Links||ROOJ Chat|
|Contact ROOJ||Political Action||Disclaimer|
|Author Instructions||Articles Index||NCI Patient Info|
Review these instructions with your health care team prior to using them
As part of your radiation therapy
treatment, your physician may prescribe drugs called steroids, such as Prednisone or
Decadron (generic name is Dexamethasone). These drugs are used to decrease swelling in
body tissues. Steroids may cause side effects which vary from person to person. You will
not experience all of them. If some of these side effects occur, it is not a sign that
your Illness is progressing.
Your physician will determine how long you
will need to take steroids. The side effects of the medication are temporary and will
gradually decrease after you stop the medication.
1. Since steroids may irritate the lining of your stomach, take steroids with milk or meals. Avoid substances which will further irritate your stomach, such as:
a. Highly spiced foods such as those flavored with pepper, chili powder, curry, or cloves.
b. Acidic foods such as citrus fruits and juices. These include oranges, grapefruits, lemons, limes, and tomatoes.
c. Carbonated beverages, alcoholic beverages, caffeine in coffee and tobacco. These are very irritating and may cause discomfort.
d. Drugs containing aspirin or other anti-inflammatory drugs, These should not be taken while you are taking steroids, unless cleared by your physician, in advance.
2. Steroids may cause you to retain salt and fluids so that your weight increases. Weight gain caused by fluid retention will gradually decrease when you stop taking the medication. In the meantime, to minimize fluid retention:
a. Follow a low salt diet, if cleared by your physician.
1. Do not add salt to your food when cooking or eating.
2. Avoid very salty foods such as pork, ham, bacon, tomato juice, salted nuts, bouillon, canned soups, cheese, salted crackers, snack foods, seasoned salt, soy or Worcestershire sauce, catsup, canned meats or fish, corned beef, sausage, peanut butter and foods labeled as having a high sodium content.
b. If you notice increased swelling of your feet, legs, hands, or face, notify your physician managing you medically.
3. Steroids may cause you to lose potassium. If your physician tells you that your potassium is low, eat foods high in potassium such as: bananas, apricot or peach nectar, cantaloupe, dates, raisins, baked potatoes, salt-water fish, halibut, milk and chicken.
4. Steroids can cause an increase in appetite so don't be surprised if you gain weight.
To safely minimize weight gain:
a. Try to maintain a nutritious well-balanced diet while avoiding simple sugars such as cakes, pies and candy. Eat foods containing natural sugar such as fresh fruits and vegetables.
b. Do not try crash diets or diet pills. After your treatments are finished you can talk with your physician about a weight-loss diet
5. You may notice emotional changes such as a feeling of "well-being," mood swings, depression, anxiety or even a great increase in energy with difficulty sleeping. These changes may be more noticeable while your medication dose is being increased or decreased. Emotional changes caused by the steroids should stop when you have been off steroids for several days.
6. Steroids can cause changes in your appearance. Your face may look swollen, your abdomen may get larger and you may develop acne. Although these changes are temporary, they can be emotionally upsetting. Talk with your health care team, family or friends if you need help dealing with your feelings.
7. Steroids may change the way your body uses sugars and other carbohydrates.
a. Some people temporarily develop diabetes while on steroids. Avoid simple sugars like cakes, candy, etc. and include more complex carbohydrates such as fresh vegetables, rice, and other whole grains in your diet. If you develop greatly increased thirst, increased urination and fatigue, notify your physician.
b. If you are diabetic, you might need to change your dose of insulin or pills while on steroids. Your physician will advise you if such a change is necessary.
Steroids must be discontinued gradually,
over days or weeks. Your physician will explain how to do this when you no longer require
Consult your health care team if:
1. You develop digestive problems such as: heartburn, stomach pain, nausea or vomiting, bloody or dark tarry stools.
2. You develop increased thirst, urination and fatigue.
3. You develop increased swelling of your feet, legs, hands or face.
4. You develop signs or symptoms of infections.
Return to Patient Information Page
Return to ROOJ Home Page